Could an increased platelet count & clumping be asprin related?

I've been taking asprin daily since having a heart attack 11 years ago but have cut right back on it this past month or so because of stomach problems, I've had to stop taking naproxen completely. I had a blood test a few weeks ago which showed a borderline high platelet count plus clumping and was told to have a repeat test. I just phoned for the results of the repeat test and was told that another repeat test was required, which I'll be having in 10 days time. I'm a bit concerned about having to have another blood test (I did start taking asprin again 3 days prior to this test) so am wondering if the cutting back on asprin could be the reason for the highish platelet count and clumping, if indeed that is the reason for another blood test??

Since going back on asprin my stomach issues have returned, not that they cleared up entirely, but they weren't as bad as when I was on daily asprin. Are there any alternatives to asprin that are kinder on the stomach? I mentioned clopidogrel to my GPs but they did not seem fussy on me taking it. They commented that it was more suitable for stopping strokes rather than heart attacks and it could also cause stomach problems.

I'm currently taking 75mg of asprin every other day instead of daily...will have to wait and see how I get on with this lower dose. Should add that I also take 40mg of omeprazole daily and 400 mg of hydroxychlorequine, which I believe can also cause stomach trouble.

Thoughts much apreciated

Last edited by

17 Replies

  • Hi- my platelet count goes up when I take prednisolone usually. Not sure what clumping is- how is that measured? I'm sure your gp or consultant / clinical nurse can explain this to you.

  • Thanks Moomin,

    I believe clumping is when platelets stick together, which is not good as it can lead to blood clots. If asprin counteracts clotting then I think it might have something to do with clumping. No idea if it has an effect on platelet count though.

  • Hiya Wishy. I can't help 're your blood but are you prescribed enteric coated low dose aspirin? My h has to be careful with meds & his stomach so along with a few of his meds his GP changed his to coated when he'd to stop omeprazole for ranitidine & Gaviscon. Hope you're ok otherwise.

  • Thanks heelsy, I'm taking plain old asprin so will ask about enteric coated when I next see my GP...think I'll make an appointment tomorrow as my stomach really played up last night. The indigestion usually starts late evening time andI take omeprazole around midnight so I can get a decent night's sleep. I'm thinking that the indigestion starts as the omeprazole is wearing off. Perhaps it's losing its effect and I need to try something else...was thinking about buying Gaviscon anyway. Does your h take it on a regular basis or when his stomach starts playing up?

  • Yes, do ask, e/c aspirin is only about 5p more per pack of 28. Do you take evening meds? If so maybe take your omeprazole along with them, then you're tum's protected whilst they're working & not once they've irritated your tum if that makes sense? He had to stop taking omeprazole when his potassium & magnesium levels dropped so it was replaced with ranitidine & Gaviscon, as often as required (which is often!). They don't work as well as his previous 40 mg omeprazole but he's prescribed 2 x 600 ml bottles of a month. Trouble is the high sodium content, not good heart-wise but what do you do?

  • I take my evening meds, including hydroxy, after food around 7pm. I can't take omeprazole or any other stomach protection until 4 hours before or after the hydroxy, apparently it causes problems with the hydroxy being absorbed, or so it says on the included leaflet. I was taking asprin every morning after tea & a piece of toast, but changed to after lunch as I eat more then and thought a fuller stomach might help. I have the other hydroxy tab after my tea & toast.

  • I'd not thought about that, yes 4 hours, I've only known that from being on here. When I first started HCQ (when diagnosed) I wasn't told that so always took my first dose with the rest of my morning meds, including omeprazole. I must have read the leaflet as I always do with any new med, so either it wasn't in the Spanish (Dolquine) leaflet or it didn't sink in. Probably the latter!

  • If you have a bleed in your stomach, this can cause raised platelets as your body tries to stop the bleed. What about your other blood counts? Have you had your iron tested?

  • Not sure, I had a full blood count test so would iron be included in that? If so then everything else was fine, at least for my first blood test several weeks ago. I don't know the details of the most recent test as I only spoke to the receptionist on the phone today who told me I needed another, so they must be concerned about something. If they do suspect a bleed then surly I'd be better off having another test ASAP rather than waiting 10 days as I have to?

    My indigestion is gradually getting worse if that's anything to go by, plus I've been feeling really tired this past few weeks.

    Thanks for that Hobnobbing.

  • Raised platelets can be a sign of essential thrombocythaemia. You may need a referral to a haematologist

  • That does not sound too clever. Not sure whether to google it or not, perhaps best not to as I've got enough to worry about as it is. :-(

  • I have ET. Didn't want to mention it. Basically bone marrow makes too many platelets. Treatment can be as simple as aspirin or hydreacarbamide. Don't get stressed out. If you need a referral to haematology you can cross that bridge when you get to it.

  • That's a relief, thanks for that. I know I should try not to get stressed, but I've had a few things going wrong this past year or so causing me some serious problems. It's been one thing after another so I do tend get stressed when they find something else that's not quite right.

  • Been there, done that, got the T-shirt. It's rough when everything seems to be going wrong with your health. I hope you feel better soon.

  • Thanks Hobnobbing

  • No problem. By the way, clumping would probably produce a low platelet count as the clumping mimics having low platelets.

  • Hmm, I'm sure my rheumatologist said I had both clumping and a high count. It was only slightly high though, think she mentioned a figure of 41 but not 100% sure about that.

    Thanks Osidge